Alert archive / Idaho / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS Pocatello, ID

July 20, 2017Bear Lake County, Caribou County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 20, 2017, 4:20 PM MDT for Bear Lake County, Caribou County, Idaho. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2017, 4:20 PM MDT (22:20 UTC)
Expired
Jul 20, 2017, 4:45 PM MDT
In force
25 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bear Lake County, ID, Caribou County, ID

The radar

The Pocatello radar (KSFX), 106 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
2242 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WUUS55 KPIH 202220
SVRPIH
IDC007-029-202245-
/O.NEW.KPIH.SV.W.0025.170720T2220Z-170720T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
420 PM MDT THU JUL 20 2017

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Southeastern Caribou County in southeastern Idaho...
  Northwestern Bear Lake County in southeastern Idaho...

* Until 445 PM MDT

* At 418 PM MDT, a severe thunderstorm was located near Grace or 
  southwest of Soda Springs, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations possibly impacted include...
  Soda Springs, Grace and Niter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds and continuous cloud to ground lightning 
are occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4245 11175 4255 11183 4284 11144 4259 11122
TIME...MOT...LOC 2218Z 236DEG 23KT 4257 11164 

HAIL...1.00IN
WIND...60MPH
 
$$

Huston
1 follow-up statement
888 
WWUS55 KPIH 202242
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
442 PM MDT THU JUL 20 2017

IDC007-029-202251-
/O.EXP.KPIH.SV.W.0025.000000T0000Z-170720T2245Z/
Caribou ID-Bear Lake ID-
442 PM MDT THU JUL 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARIBOU AND
NORTHWESTERN BEAR LAKE COUNTIES WILL EXPIRE AT 445 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty 
winds and heavy rain are still possible with this thunderstorm as it 
passes south and east of Soda Springs.

LAT...LON 4245 11175 4255 11183 4284 11144 4259 11122
TIME...MOT...LOC 2241Z 236DEG 23KT 4263 11151 

$$

Huston

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:10 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 20, 2:10 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
210 PM MDT Thu Jul 20 2017

.DISCUSSION...Monsoonal moisture made a stronger push last night
than anticipated. As a result, we've had storms over the Snake
Plain into the Magic Valley today. A front is moving through the
region this afternoon. Thunderstorms will gradually move off to
the east with the front this evening. Could see a stray storm
remain over the extreme southeast corner late tonight into early
Friday morning. Otherwise, drier air will work back into the
region providing dry weather through the weekend. Looks like
monsoonal moisture returns to the area next week. This will
produce a threat for storms just about every day next week.

Valle

&&

.AVIATION...Models have done an extremely poor job handling
shower and t-storm activity so far today across the region. Based
aviation forecast for this afternoon largely on radar and
satellite trends, blending toward model guidance early this eve
and tonight. Expecting t-storms to continue for the next several
hours near KPIH/KIDA, and through early eve near KDIJ, while
KSUN/KBYI remain dry. Coverage should remain isolated to
scattered, and do not have confidence on timing/coverage to go
higher than VCTS. As usual, the strongest cells could produce
gusty/erratic outflow winds and some hail. Otherwise, expecting
VFR conditions at all terminals through tonight and throughout
Fri. Winds this afternoon will be a bit gusty outside of t-storm
activity as reflected in the TAFs. -KSmith/Valle

&&

.FIRE WEATHER...Red flag warnings remain in effect until 9 pm for
elevations below 6000 feet in zone 476 as well as zone 410 for wind
gusts and low humidity.  Thudnerstorms occurring along cold front
and expect isolated storms late this afternoon and early evening
mainly in zones 411 and 413.  Expect more docile conditions Friday
with wind gusts expected to stay under warning criteria and no
thunderstorms expected.  Upper ridge builds over Idaho Saturday with
hot and dry conditions expected with light winds.  Expect a pattern
change Monday with monsoonal moisture returning ahead of an
approaching trof with showers and thunderstorms possible Monday
through Thursday of next week.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ410-476.

&&

In the hours before

Local storm report, Jul 20, 3:23 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
323 PM MDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             3 NE TETONIA            43.85N 111.13W
07/20/2017  E0.25 INCH       TETON              ID   TRAINED SPOTTER

            TIME ESTIMATED BASED ON RADAR. NO WIND DAMAGE REPORTED.

&&

KSMITH
Local storm report, Jul 20, 3:32 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
332 PM MDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             1 SE PALISADES          43.34N 111.21W
07/20/2017  E0.75 INCH       BONNEVILLE         ID   OTHER FEDERAL

            LARGE AMOUNTS OF HAIL UP TO PENNY SIZE REPORTED BY BUREAU
            OF RECLAMATION OFFICIAL AT PALISADES DAM. HAIL BRIEFLY
            COVERED THE GROUND. ALSO VERY HEAVY RAIN AND MINOR
            FLOODING. NO WIND DAMAGE OBSERVED. TIME ESTIMATED BASED
            ON RADAR.

&&

KSMITH
Local storm report, Jul 20, 3:37 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
337 PM MDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     2 E IRWIN               43.40N 111.23W
07/20/2017  M49 MPH          BONNEVILLE         ID   MESONET

            ITD MESONET STATION E1. SENSOR ALSO REPORTED HEAVY RAIN
            AND POOR VISIBILITIES WITH STORM.

&&

KSMITH
Local storm report, Jul 20, 4:00 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
400 PM MDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             IRWIN                   43.40N 111.26W
07/20/2017  E0.75 INCH       BONNEVILLE         ID   SOCIAL MEDIA

            TIME ESTIMATED BASED ON RADAR.

&&

KSMITH
Local storm report, Jul 20, 4:01 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE POCATELLO ID
401 PM MDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             3 NE TETONIA            43.85N 111.13W
07/20/2017  E0.25 INCH       TETON              ID   TRAINED SPOTTER

            TIME ESTIMATED BASED ON RADAR. NO WIND DAMAGE REPORTED.

0206 PM     HAIL             3 WSW VICTOR            43.59N 111.18W
07/20/2017  E0.25 INCH       TETON              ID   TRAINED SPOTTER

            SIZE OBTAINED FROM HAIL REMAINING ON THE GROUND AFTER THE
            STORM. TIME ESTIMATED BASED ON RADAR.

0207 PM     HAIL             4 WSW VICTOR            43.58N 111.19W
07/20/2017  E0.88 INCH       TETON              ID   SOCIAL MEDIA

            HAIL JUST UNDER QUARTER SIZE REPORTED AT THE BASE OF PINE
            CREEK PASS.

0212 PM     HAIL             VICTOR                  43.60N 111.11W
07/20/2017  E0.50 INCH       TETON              ID   SOCIAL MEDIA

            DIME SIZE HAIL IN VICTOR. TIME ESTIMATED BASED ON RADAR.

0215 PM     TSTM WND GST     2 E IRWIN               43.40N 111.23W
07/20/2017  M49.00 MPH       BONNEVILLE         ID   MESONET

            ITD MESONET STATION E1. SENSOR ALSO REPORTED HEAVY RAIN
            AND POOR VISIBILITIES WITH STORM.

0218 PM     HAIL             IRWIN                   43.40N 111.26W
07/20/2017  E0.75 INCH       BONNEVILLE         ID   SOCIAL MEDIA

            TIME ESTIMATED BASED ON RADAR.

0219 PM     HAIL             1 SE PALISADES          43.34N 111.21W
07/20/2017  E0.75 INCH       BONNEVILLE         ID   OTHER FEDERAL

            LARGE AMOUNTS OF HAIL UP TO PENNY SIZE REPORTED BY BUREAU
            OF RECLAMATION OFFICIAL AT PALISADES DAM. HAIL BRIEFLY
            COVERED THE GROUND. ALSO VERY HEAVY RAIN AND MINOR
            FLOODING. NO WIND DAMAGE OBSERVED. TIME ESTIMATED BASED
            ON RADAR.

0300 PM     HEAVY RAIN       3 WSW VICTOR            43.59N 111.18W
07/20/2017  M0.70 INCH       TETON              ID   TRAINED SPOTTER

            0.70 INCHES OF RAIN ACCUMULATION FELL WITH THUNDERSTORM
            BETWEEN APPROXIMATELY 140 PM MDT AND 300 PM MDT. ALSO PEA
            SIZE HAIL.

&&

KSMITH
Special weather statement, Jul 20, 4:11 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Pocatello ID
411 PM MDT THU JUL 20 2017

IDZ023-025-202245-
Caribou Highlands ID-Wasatch Mountains/Idaho Portion ID-
411 PM MDT THU JUL 20 2017

...STRONG THUNDERSTORM NEAR WEST OF NITER MOVING NORTHEAST THROUGH
445 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm
south of Grace or 11 miles southwest of Soda Springs, moving
northeast at 20 mph.

Dime size hail, heavy rain, frequent lightning and wind gusts up to
50 mph are possible with this storm as it passes through
rural Caribou County south of Soda Springs through 445 PM MDT.

Locations impacted include...
Soda Springs, Grace, Georgetown Summit and Niter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4243 11179 4253 11187 4277 11149 4254 11131
TIME...MOT...LOC 2208Z 239DEG 16KT 4252 11173

Huston

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:25 PM MDTSpecial Weather StatementPIHCaribou50 min
Jul 20, 4:22 AM MDTRed Flag WarningPIHBingham, Bonneville, Butte, Clark, Custer, Fremont and 5 more17 hr
Jul 20, 12:15 PM MDTSpecial Weather StatementPIHPower45 min
Jul 20, 1:02 PM MDTSpecial Weather StatementPIHTeton43 min
Jul 20, 1:40 PM MDTSevere Thunderstorm WarningPIHBonneville50 min
Jul 20, 1:47 PM MDTSpecial Weather StatementPIHCaribou43 min
Jul 20, 2:03 PM MDTSevere Thunderstorm WarningPIHTeton42 min
Jul 20, 2:32 PM MDTSpecial Weather StatementPIHBonneville43 min
Jul 20, 3:21 PM MDTSpecial Weather StatementPIHCaribou54 min
Jul 20, 4:11 PM MDTSpecial Weather StatementPIHCaribou34 min
Jul 20, 4:58 PM MDTSpecial Weather StatementPIHCaribou62 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.